HARRY HOLLANDER, M.D.
To the editor: After several reports of the high incidence of leukopenia in patients with the acquired immunodeficiency syndrome after the use of high-dose trimethoprim-sulfamethoxazole (1, 2), Kinzie and Taylor (3) suggested that all patients should receive prophylactic folinic acid. Although the biochemical basis of this recommendation is sound, in practice this has not been efficacious. The unusual sensitivity of these patients' bone marrow to various antibiotic agents is borne out by a recent report of severe leukopenia seen during therapy with pentamidine, the other accepted treatment for Pneumocystis carinii pneumonia (4). These cytopenias are commonly seen in conjunction with
HARRY HOLLANDER. Leukopenia, Trimethoprim-Sulfamethoxazole, and Folinic Acid. Ann Intern Med. 1985;102:138. doi: 10.7326/0003-4819-102-1-138_1
Download citation file:
Published: Ann Intern Med. 1985;102(1):138.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use